Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 96, NWS Grand Rapids, MI

July 27, 1997Cass County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 1997, 12:43 PM EST for Cass County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 1997, 12:43 PM EST (17:43 UTC)
Expired
Jul 27, 1997, 1:45 PM EST
In force
62 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Cass County, MI

What was reported inside it

TimeReportWhereRemark
Jul 27, 1:00 PM ESTThunderstorm WindEdwardsburg, MICass County Central Dispatch reported downed trees and power lines in Edwardsburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 11:45 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-474 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS1 KGRR 271744 RRA
SVRGRR
MIC027-271845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
143 PM EDT SUN JUL 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  CASS COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 245 PM EDT
 
* SOME LOCATIONS AFFECTED
  ADAMSVILLE           AROUND 150 PM EDT
  VANDALIA             AROUND 150 PM EDT
  UNION                AROUND 200 PM EDT
  JONES                AROUND 200 PM EDT

* AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM IN THE VICINITY OF CASSOPOLIS MOVING EAST AT 30
  MPH.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

DCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:28 PM EST, 15 hours 15 minutes earlier.

Area forecast discussion, Jul 26, 9:28 PM EST, 15 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 PM EDT SAT JUN 26 1997

DROPPING BOTH THE SEVERE THUNDERSTORM AND FLASH FLOOD WATCHES FOR ALL
OF SOUTHWEST LOWER MICHIGAN WITH THIS ZONE ISSUANCE. MAIN BOUNDARY
FOCUSING CONVECTION AT THIS TIME HAS MOVED SOUTH INTO INDIANA AND OHIO
...AND DO NOT SEE A SIGNIFICANT THREAT FOR -SHRA/-TSRA OVERNIGHT. WILL
INTRODUCE SOME FOG INTO THE FCST...WITH PLENTY OF LOW LVL MSTR STILL
ARND...AND WEAK PRES GRAD. LOWS TONIGHT BASED ON CURRENT DEW POINTS
SHLD DROP INTO THE MIDDLE 60S UP NORTH TWRD BIG RAPIDS...TO THE LWR
70S IN THE FAR SOUTH. WILL LEAVE MENTION OF AN ISOLATED -SHRA/-TSRA
IN THE SOUTH...AS OUTFLOWS FROM CURRENT CONVECTION COULD INITIATE
FURTHER DEVELOPMENT ALNG AND SOUTH OF I94.

RJD

In the hours before

Special weather statement, Jul 27, 11:10 AM EST, 1 hour 33 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-272100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT SUN JUL 27 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A THUNDERSTORM COMPLEX OVER WISCONSIN LATE THIS MORNING WILL MOVE EAST
SOUTHEAST INTO SOUTHWEST LOWER MICHIGAN AROUND 100 PM THIS AFTERNOON.
THE COMBINATION OF SUNSHINE AND VERY MOIST AIR AHEAD OF THE SYSTEM WILL
ALLOW THE THUNDERSTORM COMPLEX TO CONTINUE ACROSS SOUTHWEST LOWER
MICHIGAN INTO SOUTH CENTRAL LOWER MICHIGAN BY 300 PM THIS AFTERNOON.
MOST OF THE STORMS WILL STAY SOUTH OF I-96. THESE STORMS MAY BE SEVERE.
NORTH OF I-96 THE AIR IS MORE STABLE. SCATTERED THUNDERSTORMS ARE ALSO
POSSIBLE NORTH OF I-96 BUT THESE STORM WOULD NOT BE SEVERE.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THE THUNDERSTORMS FROM I-96 SOUTH MAY BE SEVERE THIS AFTERNOON. THESE
STORMS COULD HAVE WIND GUSTS OVER 60 MPH AND HAIL OF 1 TO 2 INCHES IN
DIAMETER. BRIEF DOWNPOURS OF RAIN AND FREQUENT LIGHTNING ARE ALSO
EXPECTED WITH THESE STORMS. THE STORMS NORTH OF I-96 WILL LIKELY NOT BE
SEVERE BUT COULD HAVE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL. ALL STORMS
WILL MOVE TO THE SOUTHEAST AROUND 40 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA
WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT
IN SOUTHWEST LOWER MICHIGAN.

WDM
Special weather statement, Jul 27, 11:58 AM EST, 45 minutes before
MIZ056>058-064>067-071>074-077>081-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1246 PM EDT SUN JUL 27 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDESTORM WATCH IN
EFFECT UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES:

IN LOWER MICHIGAN

ALLEGAN            BARRY              BERRIEN
BRANCH             CALHOUN            CASS
EATON              HILLSDALE          INGHAM
IONIA              JACKSON            KALAMAZOO
KENT               OTTAWA             ST JOSEPH
VAN BUREN

THIS INCLUDES THE CITIES OF...GRAND HAVEN...GRAND RAPIDS...HOLLAND...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...
AND BENTON HARBOR

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 700 PM EDT FOR MOST OF SOUTHWEST AND SOUTH CENTRAL LOWER
MICHIGAN. THE WATCH INCLUDES MOST AREAS FROM I-96 SOUTH TO THE INDIANA
STATE LINE.

AT 1250 PM EDT... NATIONAL WEATHER SERIVCE DOPPLER RADAR INDICATED
SHOWED A THUNDERSTORM COMPLEX OVER LAKE MICHIGAN WITH THE LEADING EDGE
ABOUT 5 MILES OFF SHORE FROM MUSKEGON TO BENTON HARBOR. THESE STORMS
WILL MOVE INTO THE LAKE SHORE AREA BETWEEN 100 PM AND 115 PM THIS
AFTERNOON. THEN REACHING THE GRAND RAPIDS TO KALAMAZO BETWEEN 200 PM AND
230 PM. THE STORMS WERE MOVING EAST TO EAST SOUTHEAST AROUND 40 MPH.
THERE WERE REPORTS OF DAMAGING WINDS OVER WISCONSIN THIS MORNING WITH
THESE STORMS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESpS OF 58 MPH...
LARGE HAIL... DEADLY LIGHTNING... AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:25 PM ESTSevere Thunderstorm WarningGRRSaint Joseph65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.